We report the case of an HIV-negative 39-year-old man with no coronary risk factors or family history of premature coronary artery disease, who developed Kounis syndrome after the administration of fluoroquinolone for dysuria. However, to the best of our knowledge, no data on the incidence and prevalence of Kounis syndrome in South Africa (SA) have ever been reported in the literature. The recent understanding of Kounis syndrome has led to the classification of this condition into three syndrome variants. 
Our patient was a 39-year-old man with excellent baseline health. His history is significant because of exercise-induced asthma in childhood and an allergic reaction to cefixime in 2008 that responded well to antistamine and corticosteroids. In 2009 he was administered ciprofloxacin, with no untoward reaction. He was well until February 2015, when he developed dysuria and was administered ciprofloxacin. The patient developed a red pruritic rash 15 minutes after ingestion of the drug, which was followed by swelling of his hands, feet and scrotum. Four hours later, he developed retrosternal chest pain, radiating to both shoulders, rated 8/10, which persisted for about 10 minutes, with diaphoresis and nausea. The following morning he presented at the emergency centre, and developed a second episode of typical chest pain. The ECG (Fig. 1) showed ST segment elevation in the inferior leads, and a diagnosis of acute coronary syndrome with inferior, posterolateral myocardial infarction was made. He was thrombolysed with tenecteplase, with no resolution of ST segment elevation 1 hour post lysis. The patient was referred to our division for rescue percutaneous coronary intervention (PCI) after stat doses of aspirin, clopidogrel and atenolol. On arrival, on re-taking the history, allergic myocardial infarction was considered a likely diagnosis and blood was sent for determination of troponin, tryptase, and IgE (Table 1).
The clinical examination was unremarkable: the patient was normotensive, with a blood pressure of 120/70 mmHg, tachycardia of 108 beats/ minute, and tachypnoea of 22 breaths/minute. Cardiovascular examination revealed a loud S1 and no murmurs. Prednisone 1 mg/kg/day, diphenhydramine 50 mg, ranitidine 150 mg and amlodipine 10 mg were administered orally, with resolution of pain and ECG changes. Administration of aspirin, clopidogrel and a beta-blocker was discontinued. Cardiac catheterisation and a coronary angiogram were performed within 24 hours and showed unobstructed coronary arteries (Figs 2 and 3). On receipt of the blood results, allergologists were consulted. The patient was discharged 3 days later with no resurgence of symptoms; also not at 3 months' follow-up.
Kounis syndrome was described in 1991 as the concurrence of acute coronary events with an allergic or a hypersensitivity response and an anaphylactic or anaphylactoid reaction.!21 Several possible causes of Kounis syndrome have been reported. [1,5,6] The condition has three variants,  i.e. type 1--coronary spasm; type 2--coronary thrombosis; and type 3 drug-eluting stent thrombosis. It is important to distinguish the type, as it has management implications. The syndrome is caused by inflammatory mediators released mainly from activated mast cells and via bidirectional stimuli macrophages and T-lymphocytes.  As activated mast cells abound at the areas of plaque erosion or rupture in patients suffering from acute myocardial infarction, a common pathway between allergic and non-allergic coronary events seems to exist. [1,7]
* Type 1 variant includes patients with normal coronary arteries without predisposing factors for coronary artery disease, in whom the acute release of inflammatory mediators can induce either coronary artery spasm without an increase in cardiac enzymes and troponins or coronary artery spasm progressing to acute myocardial infarction with raised cardiac enzymes and troponins. 
* Type 2 variant includes patients with culprit, but quiescent, pre-existing atheromatous lesions, in whom the acute release of inflammatory mediators can induce either coronary artery spasm with normal cardiac enzymes and troponins or plaque erosion or rupture manifesting as acute myocardial infarction. 
* Type 3 variant includes patients with coronary thrombosis (including stent thrombosis), in whom aspirated thrombus specimens stained with haematoxylin-eosin and Giemsa demonstrate the presence of eosinophils and mast cells, respectively. 
Histamine released by degranulation of mast cells can also be measured within 5-10 minutes, but remains elevated for only 30-60 minutes and therefore has very limited value. To date, serum tryptase has been identified as a reliable marker of an anaphylactic reaction. Review of the literature has suggested that serum tryptase may be considered as a new marker of the instability of atheromatous plaque with regard to the existence of mastocytes in heart tissue. Regardless of documented laboratory evidence of anaphylaxis, a diagnosis can still be made based on the clinical presentation and treatment carried out accordingly. 
Treatment depends on the syndrome variant:
* Type 1 variant: treatment of the allergic event alone may abolish type 1 variant. Administer corticosteroids, antihistamines, vasodilators (e.g. nitrates), and calcium channel blockers. [3,8]
* Type 2 variant: apply the acute coronary event protocol and administer corticosteroids, antihistamines, vasodilators (e.g. nitrates), and calcium channel blockers when appropriate.
* Type 3 variant: the use of mast cell stabilisers in association with steroids and antihistamines is recommended. Harvesting of the intrastent thrombus together with histological examination of aspirated material and staining for eosinophils and mast cells should be undertaken.
When allergic symptoms are present after stent implantation, desensitisation measures should be applied; if these fail, the stent should be extracted.
There is a paucity of data on the incidence and prevalence of Kounis syndrome in SA; nonetheless, it is important to be aware of the entity. There are no treatment guidelines for patients with this syndrome, and most of the treatment information has been gathered from individual case reports or case series. A diagnosis of Kounis syndrome should be considered in young, healthy patients with no atherosclerotic risk factors when they develop an acute coronary syndrome (especially inferior myocardial infarction) after administration of a potentially allergic agent. These patients need treatment with steroids, antihistamines, fluid resuscitation, possibly adrenaline, oxygen, and antithrombotic agents before transfer to a cardiac catheterisation laboratory. An allergy work-up should include the assessment of allergies to food, insect bites and other environmental agents. Skin tests and food challenges may be useful in identifying the culprit agent.
[1.] Kounis NG. Kounis syndrome (allergic angina and allergic myocardial infarction): A natural paradigm? Int J Cardiol 2006;110:7-14.
[2.] Kounis NG, Zavras GM. Histamine-induced coronary artery spasm: The concept of allergic angina. Br J Clin Pract 1991;45:121-128.
[3.] Goto M, Matszaki AM, Fuchinoue A, et al. Chronic atherosclerotic mesenteric ischemia that started to develop symptoms just after anaphylaxis. Gastroenterology 2012;6:300-308.
[4.] Gonzalez-de-Olano D, Alvarez-Twose I, Matito A, et al. Mast cell activation disorders presenting with cerebral vasospasm-related symptoms: A 'Kounis-like' syndrome? Int J Cardiol 2011;150:210-211. [http://dx.doi.org/10.1016/j.ijcard.2011.05.007]
[5.] Gangadharan V, Bhatheja S, Al Balbissi K. Kounis syndrome--an atopic monster for the heart. Cardiovasc Diagn Ther 2013;3(1):47-51. [http://dx.doi.org/10.3978/j.issn.22233652.2013.02.04]
[6.] Mytas DZ, Stougiannos PN, Zairis MN, et al. Acute anterior myocardial infarction after multiple bee stings. A case of Kounis syndrome. Int J Cardiol 2009;134:e129-e131. [http://dx.doi.org/10.1016/j.ijcard.2008.01.050]
[7.] Kovanen PT, Kaartinen M, Paavonen T. Infiltrates of activated mast cells at the site of coronary atheromatous erosion or rupture in myocardial infarction. Circulation 1995;92:1084-1088.
[8.] Sebaldt RJ, Sheller JR, Oates JA, et al Inhibition of eicosanoid biosynthesis by glucocorticoid in humans. Proc Natl Acad Sci USA 1990;87:6974-6978.
P M Ntuli, (1) MB ChB, FCP (SA), Cert Cardiology (SA); E Makambwa, (2) MB ChB
(1) Division of Cardiology, Department of Medicine, Faculty of Health Sciences, University of Cape Town and Groote Schuur Hospital, Cape Town, South Africa
(2) Department of Medicine, Faculty of Health Sciences, University of Cape Town and Groote Schuur Hospital, Cape Town, South Africa
Corresponding author: P M Ntuli (email@example.com)
Table 1. Results of investigations Investigation Result Full blood count Haemoglobin 13.3 g/dL; white cell count 8.34 x [10.sup.9]/L; platelet count 276 x [10.sup.9]/L; eosinophils 0.017 x [10.sup.9]/L (0.3%) Urea and electrolytes Na 143 mmol/L; K 4.6 mmol/L; urea 3.6 mmol/L; creatinine 77 [micro]mol/L Total IgE 43 kU/L Thyroid-stimulating hormone 0.36 mIU/L Antinuclear antibodies 0.1 ratio-negative Mast cell tryptase 2.5 [micro]g/L HIV Negative Lipid profile Total cholesterol 2.8 mmol/L; triglyceride 0.9 mmol/L; high-density lipoprotein 1 mmol/L; low-density lipoprotein 1.3 mmol/L Troponin T 1 001 ng/L Diverse cast ciprofloxacin Positive
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||CASE REPORT|
|Author:||Ntuli, P.M.; Makambwa, E.|
|Publication:||South African Medical Journal|
|Article Type:||Clinical report|
|Date:||Oct 1, 2015|
|Previous Article:||Delayed presentation and diagnosis of metastatic hepatocellular carcinoma in pregnancy.|
|Next Article:||The epidemiology of major incidents in the Western Cape Province, South Africa.|